Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 202, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 24, 2022, 10:40 PM CDT for Todd County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2022, 10:40 PM CDT (03:40 UTC)
- Expired
- Jun 24, 2022, 11:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Todd County, MN
The radar
The Minneapolis radar (KMPX), 185 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 7:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2146 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.6
The text
As transmitted.
614
WUUS53 KMPX 250340
SVRMPX
MNC153-250445-
/O.NEW.KMPX.SV.W.0202.220625T0340Z-220625T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1040 PM CDT Fri Jun 24 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northern Todd County in central Minnesota...
* Until 1145 PM CDT.
* At 1039 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Park Rapids to near Bluffton to near
Underwood, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hewitt and Staples.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9474 4635 9472 4636 9467 4635 9465
4618 9464 4618 9465 4614 9466 4611 9514
4637 9515
TIME...MOT...LOC 0339Z 308DEG 29KT 4689 9496 4649 9520 4625 9590
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG3 follow-up statements
446
WWUS53 KMPX 250359
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1059 PM CDT Fri Jun 24 2022
MNC153-250445-
/O.CON.KMPX.SV.W.0202.000000T0000Z-220625T0445Z/
Todd MN-
1059 PM CDT Fri Jun 24 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN TODD COUNTY...
At 1058 PM CDT, severe thunderstorms were located along a line
extending from near Poplar to near Wadena to 5 miles southwest of
Battle Lake, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Staples, Clarissa, Eagle Bend, Bertha, Hewitt and Philbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4615 9466 4614 9466 4611 9514 4637 9515
4637 9474 4635 9472 4636 9467 4635 9465
4618 9464 4618 9465
TIME...MOT...LOC 0358Z 298DEG 25KT 4665 9468 4641 9513 4621 9577
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG057
WWUS53 KMPX 250423
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1123 PM CDT Fri Jun 24 2022
MNC153-250445-
/O.CON.KMPX.SV.W.0202.000000T0000Z-220625T0445Z/
Todd MN-
1123 PM CDT Fri Jun 24 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN TODD COUNTY...
At 1123 PM CDT, severe thunderstorms were located along a line
extending from near Leader to near Hewitt to 6 miles southeast of
Clitherall, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated. At 1105 pm a 59 mph wind gust was reported
at Wadena.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Staples, Clarissa, Eagle Bend, Staples Airport, Bertha, Hewitt and
Philbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9474 4635 9472 4636 9467 4635 9465
4618 9464 4618 9465 4615 9466 4614 9466
4611 9514 4637 9515
TIME...MOT...LOC 0423Z 301DEG 22KT 4649 9458 4632 9499 4618 9557
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG595
WWUS53 KMPX 250438
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1138 PM CDT Fri Jun 24 2022
MNC153-250448-
/O.EXP.KMPX.SV.W.0202.000000T0000Z-220625T0445Z/
Todd MN-
1138 PM CDT Fri Jun 24 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TODD COUNTY WILL
EXPIRE AT 1145 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Minnesota.
LAT...LON 4637 9474 4635 9472 4636 9467 4635 9465
4618 9464 4618 9465 4615 9466 4614 9466
4611 9514 4637 9515
TIME...MOT...LOC 0438Z 308DEG 29KT 4642 9445 4625 9486 4611 9544
$$
MPGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:00 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 24, 9:00 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
900 PM CDT Fri Jun 24 2022
.UPDATE...
Issued at 843 PM CDT Fri Jun 24 2022
Update for severe threat tonight.
Numerous storms have developed within a very unstable environment
from northwest MN back into central SODAK. The portion of this
convection that looks to have the greatest severe potential is the
north end of the line segment approaching the Red Lakes. This has
developed just on the cool side of the mlCAPE gradient and we expect
this line segment to continue following this CAPE gradient toward
Duluth, this is where the greatest threat for severe weather will
exist tonight. Mesoanalysis also shows a pool of low 70 dewpoints in
place over central MN, basically where 6-12 inches of rain fell last
night. This pool of higher dewpoints in central MN is out ahead of
the line segment approaching Fargo at 9pm. This high degree of low
level moisture will likely help sustain a severe risk into central
MN, but we're talking something like 11pm to 2am for the Alexandria
to St. Cloud region to have the severe threat. By this point in the
night, a decrease in both shear and instability will likely spell the
end of the significant severe threat, so although the remnants of
this line should make it into the Twin Cities metro around sunrise,
it will be on a downward trend and at this time, we do not anticipate
needing to extend the watch east, but will obviously monitor that
possibility through the night.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 322 PM CDT Fri Jun 24 2022
KEY MESSAGES:
- Severe thunderstorms and heavy rainfall possible late this evening
through the early morning hours Saturday.
- Additional rainfall over the areas hammered with 6-12 inches last
night could result in more flash flooding.
It's a tranquil and warm afternoon with fair wx CU, making for a
typical summer day. Temperatures have risen to the mid 80s to lower
90s and dew points are creeping up into the upper 60s. A cold front
stretches from northeast ND to western SD and will continue eastward
tonight. Severe thunderstorms are developing along the front over ND
this afternoon in a very unstable environment. As the evening
progresses, these storms will encounter a more stable airmass with
poor lapse rates and should weaken across western and central MN.
Severe storms are still possible in those areas, but they shouldn't
be as numerous as farther northwest. Nonetheless, widespread showers
and thunderstorms will advance across central MN overnight. Very
heavy rainfall from last night (6 to 12 inches in parts of Morrison,
Stearns, and Benton counties) has left the area flooded or saturated.
While we aren't expecting extreme rain totals tonight, any additional
rainfall could lead to more flooding. Thus, a Flood Watch has been
issued for those locations.
Another area of convection is expected to develop over SD or NE
later this afternoon near a secondary low pressure center. This low
will develop a strong LLJ from the central Plains to IA this evening,
increasing moisture transport into MN. This should maintain or
strengthen the complex as it tracks eastward into MN overnight.
Locally heavy rain will be a concern, but it's expected to track
across an area that is abnormally dry and has missed the bulk of
precipitation from the past several events. The two areas of
convection will merge late tonight across eastern MN and then exit to
the east toward eastern WI Saturday morning.
Cooler and drier air will follow Saturday afternoon and Saturday
night.
.LONG TERM...(Sunday through Friday)
Issued at 322 PM CDT Fri Jun 24 2022
KEY MESSAGES:
- Cooler/drier conditions Sunday to Monday.
- Return of warmer temperatures and moisture by mid-week.
- Showers/Thunderstorms possible Tuesday and Thursday.
Sunday and Monday
The remainder of the weekend appears to briefly cool down as well as
dry out. An upper level trough axis will be advancing from west to
east across the region with surface high pressure building in from
our neighbors to the south. Given the higher pressure aloft will
allow for little to no cloud cover except for the patchy
stratocumulus fields that you'd typically see on a given summer
afternoon. The location of the passing upper level trough, will
generate winds to be northeasterly through this period and could
become breezy throughout the day Sunday. A shift in the wind
direction to Southwesterly will occur Monday night. Temperatures are
expected to be below normal on Sunday in the mid-70's and then
reaching the low-80's Monday. Low's expected to be in the low to mid-
50's and slight warmer near 60 in the Twin Cities.
Tuesday - Friday
As the aforementioned trough fills and departs to our east,
the surface high pressure will begin to erode and will allow for a
shortwave to advance over our region. Winds will be southwesterly
which will allow for some vorticity advection to generate some
chances of showers and thunderstorms Tuesday morning for our western
counties and then by Tuesday afternoon/evening for our eastern
counties. A widespread washout is not anticipated. This shortwave
will quickly exit Tuesday night into Wednesday which will briefly
build back in high pressure, clear up the skies, and temperatures
into the low to mid 80's for most areas and upper 80's for Southern
MN. On Thursday, our next batch of PoP chances returns as another
advancing shortwave moves overhead to our north. Flow will become
zonal which will advect a larger batch of positive vorticity and
moisture and we should see a greater chance of showers/thunderstorms
this day as compared to Tuesday but again a washout is not expected.
Friday, skies will clear and under mostly sunny conditions and
temperatures near normal for the remainder of the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 643 PM CDT Fri Jun 24 2022
It's a rather complex forecast for late tonight through Saturday
morning, with three bits of forcing all converging on southern MN.
First, we have the developing MCS up north of Fargo that will track
toward central MN tonight. Second, will be convection forced on the
strengthening LLJ over Iowa tonight that will move toward southeast
MN. Third is the cold front itself, which looks to move into AXN
around 12z, MSP close to noon, and not until near 22z at EAU. Given
all of that, we haven't seen too much with latest guidance to
significantly change what we had going in the 18z TAFs, with the main
change to delay the arrival of TS by an hour or two at most
locations. Biggest concern given the timing for the FROPA is we could
have activity linger longer than currently indicated, which the HRRR
at least kind of hints at with its scattered forecast reflectivity
along the front. Although not a typical time of year for seeing
stratus, there is robust model agreement in IFR to low end MVFR cigs
moving in with the convection tonight, so confidence is high we'll
see these sorts of reduced cigs, but less confidence on how long they
will last.
KMSP...MSP is in a tricky spot here as the convection on the LLJ
coming out of Iowa looks to stay southeast of MSP. This means we'll
be waiting to see how, or even if we are impacted by a line of storms
that will be completely outflow dominate by the time they get this
far southeast. Behind the morning convection, the HRRR has been
trending a bit more aggressive with activity along the cold front
itself, so we'll have to keep an eye out on the potential for another
round of shra/tsra between 16z and 18z.
/OUTLOOK FOR KMSP/
Sun...VFR. Wind NW 15G25 kts.
Mon...VFR. Wind WSW at 5-10 kts.
Tue...VFR. Chc -TSRA. Wind SW bcmg NW 10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch until 8 AM CDT Saturday for Benton-Isanti-Kanabec-Mille
Lacs-Morrison-Sherburne-Stearns-Todd.
WI...None.
&&
UPDATE...MPG
SHORT TERM...Borghoff
LONG TERM...RMD
AVIATION...MPGHazardous weather outlook, Jun 24, 2:59 PM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 259 PM CDT Fri Jun 24 2022 MNZ041-047-048-053>070-073>078-082>085-091>093-WIZ014>016-023>028- 252000- Douglas-Stevens-Pope-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 259 PM CDT Fri Jun 24 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered to numerous thunderstorms can be expected late this evening through overnight, some of which may be severe. The highest severe threat is across western Minnesota and the risk drops off to the east. The main hazards are large hail and damaging winds, though a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ042>045-049>052-252000- Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- 259 PM CDT Fri Jun 24 2022 This Hazardous Weather Outlook is for portions of central Minnesota and east central Minnesota. .DAY ONE...Tonight. Scattered to numerous thunderstorms can be expected late this evening through overnight, some of which may be severe. The highest severe threat is across western Minnesota and the risk drops off to the east. The main hazards are large hail and damaging winds, though a tornado or two cannot be ruled out. A Flood Watch is in effect tonight. Very heavy rainfall Thursday night has led to flooding or saturated soils and any additional heavy rain may produce more flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. Borghoff
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 11:45 PM CDT | Special Weather Statement | MPX | Douglas, Stevens | 60 min |
| Jun 25, 12:36 AM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle, Swift | 54 min |
| Jun 25, 12:50 AM CDT | Special Weather Statement | MPX | Morrison, Pope | 55 min |
| Jun 25, 1:36 AM CDT | Special Weather Statement | MPX | Kandiyohi | 39 min |
| Jun 25, 1:56 AM CDT | Special Weather Statement | MPX | Stearns | 34 min |
| Jun 25, 2:16 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.